Allergic reactions to medications are very serious and can be life-threatening. Most often doctors don’t know ahead of time that you will have an allergic reaction to a prescription medication — they are usually unexpected. But, the way you handle an allergic reaction can be the difference between life and death.
San Diego personal injury lawyer Melinda J. Helbock shares some important information about allergic reactions to medications and hopes it will help you in the event you or someone you care about suffers from an unexpected drug reaction.
Some things you should know about allergic reactions to medications:
- Allergic reactions don’t always occur the first time you take a medication. Your immune system may develop sensitivity to a medication after you take it, so you may not experience an allergic reaction until the second or third time you ingest the medication. Many people don’t know this and don’t seek treatment soon enough following an allergic reaction.
- Antibiotics that are most likely to cause an allergic reaction include penicillin, cephalosporin and sulfa drugs.
- You may have an increased risk for an allergic reaction to a drug if you are allergic to other medications, if you have general allergies such as an allergy to pets, if someone in your family has a drug allergy or if you have a chronic illness.
- Once you have an allergic reaction to a medication, you will always have an allergy to that drug.
Signs and symptoms of severe allergic reaction:
- Trouble breathing caused by tightening of your throat and tongue
- Swelling of your lips, tongue and eyelids
- Skin rash
- Tingling in the mouth
- Rapid heartbeat
- Nausea, vomiting
- Blistering and peeling of the skin along with fever, cough or extreme fatigue
- Vision problems
If you experience any of these symptoms after taking a medication, you should seek emergency medical help. These could be signs of a severe, life-threatening reaction. Fast treatment is critical for people who experience severe allergic reaction.
Signs and symptoms of a mild allergic reaction:
- Hives (red, skin irritations with pale, raised centers)
- Blisters in the mouth or eyes
- Maculopapular rash (flat, red area on the skin with bumps)
- Allergic contact dermatitis (this is a red, itchy rash caused by a topical antibiotic that you place directly on the skin)
When you should contact your healthcare provider:
- If you think you are having an allergic reaction, contact your health care provider right away
- If you have a rash
- If you have a fever
- If your throat swells
Seek emergency treatment by calling 911 if:
- Your face, eyes or lips swell
- You have trouble breathing
- You have blisters in the mouth or throat
- You develop a rash with itchy blisters
- It is difficult to swallow
- You feel dizzy or faint
- Your heart is beating rapidly
- Your skin or eyes look yellow
- You have severe stomach pain or if you are nauseous or vomiting
Things you can do to prevent another allergic reaction:
- Tell your doctor about your reaction, even if it was mild
- You may be allergic to other medications if you have an allergy to a certain antibiotic; make sure to ask your doctor if there are other drugs you should avoid
- Always read the drug label before taking a new drug to make sure it does not contain the antibiotic you are allergic to (this includes topical medications)
- Always carry medical alert information so if you need emergency treatment the EMTs will know what to avoid